The prevalence of HSV-2 (Genital Herpes) shedding and GUD (Genital Ulcer Disease) increases after anti-HIV treatment. – Journal of Infectious Diseases (1)
People with HIV are at an increased risk of a genital herpes infection.
In fact, the herpes virus “can cause serious problems for people living with HIV” according to WebMD (2). Just one of these problems includes herpes outbreaks filled with painful sores that can last a month or longer in some cases.
Boosting the immune system against latent HSV is important because anti-HIV medications can actually cause a reactivation of the herpes virus. As researchers from Johns Hopkins University wrote, “There are reported cases of increased genital lesions immediately after antiretroviral therapy (ART) initiation (1).”
When the herpes virus reactivates in a person with a severely weakened immune system, the herpes outbreak can be longer-lasting, more frequent, and more severe. This is “because a weakened immune system can’t keep the herpes virus under control as well as a healthy immune system can. (2)”
The study found that in HIV patients that began ART, “the frequency of HSV-2 shedding significantly increased during the first 3 months after initiation of placebo or acyclovir therapy (1).”
In addition, “both men and women had significantly higher numbers of symptomatic GUD (Genital Ulcer Disease) episodes during the 3-month period after ART initiation.
This is the first study to demonstrate that ART initiation is associated with HSV-2 reactivation and symptomatic GUD (1).”
The bottom line?
HIV infection makes a herpes infection, and herpes outbreak much, much, worse.
(1) Tobian AA1, Grabowski MK, Serwadda D, Newell K, Ssebbowa P, Franco V, Nalugoda F, Wawer MJ, Gray RH, Quinn TC, Reynolds SJ; Rakai Health Sciences Program.”Reactivation of herpes simplex virus type 2 after initiation of antiretroviral therapy.” J Infect Dis. 2013 Sep 1;208(5):839-46.
(2) WebMD.com – Genital Herpes Health Center – Genital Herpes and HIV